Journal of Mathematical Imaging and Vision

, Volume 36, Issue 3, pp 270–290 | Cite as

On the Decomposition of Interval-Valued Fuzzy Morphological Operators

  • Tom MélangeEmail author
  • Mike Nachtegael
  • Peter Sussner
  • Etienne E. Kerre


Interval-valued fuzzy mathematical morphology is an extension of classical fuzzy mathematical morphology, which is in turn one of the extensions of binary morphology to greyscale morphology. The uncertainty that may exist concerning the grey value of a pixel due to technical limitations or bad recording circumstances, is taken into account by mapping the pixels in the image domain onto an interval to which the pixel’s grey value is expected to belong instead of one specific value. Such image representation corresponds to the representation of an interval-valued fuzzy set and thus techniques from interval-valued fuzzy set theory can be applied to extend greyscale mathematical morphology. In this paper, we study the decomposition of the interval-valued fuzzy morphological operators. We investigate in which cases the [α 1,α 2]-cuts of these operators can be written or approximated in terms of the corresponding binary operators. Such conversion into binary operators results in a reduction of the computation time and is further also theoretically interesting since it provides us a link between interval-valued fuzzy and binary morphology.


Interval-valued fuzzy sets Mathematical morphology Decomposition 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Serra, J.: Image Analysis and Mathematical Morphology. Academic Press, San Diego (1982) zbMATHGoogle Scholar
  2. 2.
    Haralick, R.M., Sternberg, R.S., Zhuang, X.: Image analysis using mathematical morphology. IEEE Trans. Pattern Anal. Mach. Intell. 9(4), 532–550 (1987) CrossRefGoogle Scholar
  3. 3.
    De Baets, B.: Fuzzy morphology: a logical approach. In: Ayyub, B.M., Gupta, M.M. (eds.) Uncertainty Analysis in Engineering and Sciences: Fuzzy Logic, Statistics, and Neural Network Approach, pp. 53–67. Kluwer Academic, Dordrecht (1997) Google Scholar
  4. 4.
    Sussner, P., Valle, M.E.: Classification of fuzzy mathematical morphologies based on concepts of inclusion measure and duality. J. Math. Imaging Vis. 32(2), 139–159 (2008) CrossRefMathSciNetGoogle Scholar
  5. 5.
    Popov, A.T.: General approach for fuzzy mathematical morphology. In: Proceedings of ISMM 2007 (International Symposium on Mathematical Morphology), pp. 39–47 (2007) Google Scholar
  6. 6.
    Bloch, I.: Mathematical morphology on bipolar fuzzy sets. In: Proceedings of ISMM 2007 (International Symposium on Mathematical Morphology), pp. 3–4 (2007) Google Scholar
  7. 7.
    Bloch, I.: Dilation and erosion of spatial bipolar fuzzy sets. In: Lecture Notes in Artificial Intelligence (Proceedings of WILF 2007), vol. 4578, pp. 385–393 (2007) Google Scholar
  8. 8.
    Nachtegael, M., Sussner, P., Mélange, T., Kerre, E.E.: Some aspects of interval-valued and intuitionistic fuzzy mathematical morphology. In: Proceedings of IPCV 2008 (International Conference on Image Processing, Computer Vision and Pattern Recognition) (2008) Google Scholar
  9. 9.
    Nachtegael, M., Sussner, P., Mélange, T., Kerre, E.E.: Modelling numerical and spatial uncertainty in grayscale image capture using fuzzy set theory. In: Proceedings of NASTEC 2008, pp. 15–22 (2008) Google Scholar
  10. 10.
    Sambuc, R.: Fonctions Φ-floues. Application à l’aide au diagnostic en pathologie thyroidienne. Ph.D. thesis, Univ. Marseille, France (1975) Google Scholar
  11. 11.
    Zadeh, L.: Fuzzy Sets. Inf. Control 8, 338–353 (1965) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Deschrijver, G., Kerre, E.E.: On the relationship between some extensions of fuzzy set theory. Fuzzy Sets Syst. 133, 227–235 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Cabrera, S.D., Iyer, K., Xiang, G., Kreinovich, V.: On inverse halftoning: computational complexity and interval computations. In: Proceedings of CISS 2005 (39th Conference on Information Sciences and Systems), The John Hopkins University, paper 164 (2005) Google Scholar
  14. 14.
    Brito, A.E., Kosheleva, O.: Interval+image=wavelet: for image processing under interval uncertainty, wavelets are optimal. Reliab. Comput. 4(4), 771–783 (1998) MathSciNetGoogle Scholar
  15. 15.
    Barrenechea, E.: Image processing with interval-valued fuzzy sets—edge detection—contrast. Ph.D. thesis, Public university of Navarra (2005) Google Scholar
  16. 16.
    Palma, G., Bloch, I., Muller, S.: Fuzzy connected filters for fuzzy gray scale images. In: Proceedings of IPMU’08 (Information Processing and Management of Uncertainty in Knowledge-Based Systems), pp. 667–674 (2008) Google Scholar
  17. 17.
    Atanassov, K.: Intuitionistic Fuzzy Sets. Physica Verlag, Heidelberg (1999) zbMATHGoogle Scholar
  18. 18.
    Deschrijver, G., Cornelis, C.: Representability in interval-valued fuzzy set theory. Int. J. Uncertain. Fuzziness Knowl.-Based Syst. 15(3), 345–361 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Bloch, I.: Duality vs. adjunction for fuzzy mathematical morphology and general form of fuzzy erosions and dilations. Fuzzy Sets Syst. 160, 1858–1867 (2009) Google Scholar
  20. 20.
    Nachtegael, M., Kerre, E.E.: Connections between binary, gray-scale and fuzzy nathematical morphology. Fuzzy Sets Syst. 124, 73–86 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Wang, G., Li, X.: The applications of interval-valued fuzzy numbers and interval-distribution numbers. Fuzzy Sets Syst. 98, 331–335 (1998) zbMATHCrossRefGoogle Scholar
  22. 22.
    Klement, E.P., Mesiar, R., Pap, E.: Triangular Norms. Kluwer Academic, Dordrecht (2000) zbMATHGoogle Scholar
  23. 23.
    Nachtegael, M., Kerre, E.E.: Decomposing and constructing of fuzzy morphological operations over alpha-cuts: continuous and discrete case. IEEE Trans. Fuzzy Syst. 8(5), 615–626 (2000) CrossRefGoogle Scholar
  24. 24.
    Zhuang, X., Haralick, R.: Morphological structuring element decomposition. Computer Vis. Graph. Image Process. 35, 370–382 (1986) CrossRefGoogle Scholar
  25. 25.
    Park, H., Chin, R.T.: Decomposition of arbitrarily shaped morphological structuring elements. IEEE Trans. Pattern Anal. Mach. Intell. 17(1), 2–15 (1995) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Tom Mélange
    • 1
    Email author
  • Mike Nachtegael
    • 1
  • Peter Sussner
    • 2
  • Etienne E. Kerre
    • 1
  1. 1.Dept. of Appl. Math. and Computer Science, Fuzziness and Uncertainty Modelling Research UnitGhent UniversityGhentBelgium
  2. 2.Dept. of Applied MathematicsUniversity of CampinasCampinasBrazil

Personalised recommendations